Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 259, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 24, 2018, 6:25 PM MDT for Hamilton County, Kearny County, Kansas. It was in force for 65 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 24, 2018, 6:25 PM MDT (00:25 UTC)
- Expired
- Jun 24, 2018, 7:30 PM MDT
- In force
- 65 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Hamilton County, KS, Kearny County, KS
The radar
The Goodland radar (KGLD), 142 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 24, 6:37 PM MDT | TSTM WND GST 60 | 8 Nne Syracuse, KS | |
| Jun 24, 7:08 PM MDT | TSTM WND GST 72 | Lakin, KS | 70-75MPH RANGE REPORTED BY STORM SPOTTER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.4 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 565 J/kg
- Mixed-layer CIN
- -276 J/kg
- Mixed-layer LCL
- 1417 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 160 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
707
WUUS53 KDDC 250025
SVRDDC
KSC075-093-250130-
/O.NEW.KDDC.SV.W.0259.180625T0025Z-180625T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
725 PM CDT SUN JUN 24 2018
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Hamilton County in southwestern Kansas...
Kearny County in southwestern Kansas...
* Until 830 PM CDT/730 PM MDT/.
* At 724 PM CDT/624 PM MDT/, a severe thunderstorm was located near
Coolidge, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Lakin, Syracuse, Coolidge and Kendall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3825 10204 3826 10178 3826 10122 3774 10125
3779 10204
TIME...MOT...LOC 0024Z 286DEG 31KT 3805 10197
HAIL...1.00IN
WIND...60MPH
$$
UMSCHEID3 follow-up statements
739
WWUS53 KDDC 250039
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
739 PM CDT SUN JUN 24 2018
KSC075-093-250130-
/O.CON.KDDC.SV.W.0259.000000T0000Z-180625T0130Z/
Hamilton KS-Kearny KS-
739 PM CDT SUN JUN 24 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM
CDT/730 PM MDT/ FOR HAMILTON AND KEARNY COUNTIES...
At 739 PM CDT/639 PM MDT/, severe thunderstorms were located along a
line extending from 17 miles southwest of Leoti to 8 miles southwest
of Syracuse, moving east at 50 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Lakin, Syracuse, Coolidge and Kendall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3825 10204 3826 10178 3826 10122 3774 10125
3779 10204
TIME...MOT...LOC 0039Z 267DEG 45KT 3825 10150 3788 10182
HAIL...0.75IN
WIND...60MPH
$$
UMSCHEID284 WWUS53 KDDC 250053 SVSDDC Severe Weather Statement National Weather Service Dodge City KS 753 PM CDT SUN JUN 24 2018 KSC075-093-250130- /O.CON.KDDC.SV.W.0259.000000T0000Z-180625T0130Z/ Hamilton KS-Kearny KS- 753 PM CDT SUN JUN 24 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT/730 PM MDT/ FOR CENTRAL HAMILTON AND KEARNY COUNTIES... At 753 PM CDT/653 PM MDT/, a severe thunderstorm was located 7 miles north of Kendall, moving east at 40 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Public. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Lakin, Syracuse and Kendall. At 737 PM, a 60 mph wind gust was estimated by the public 8 miles north northeast of Syracuse. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3824 10167 3826 10122 3774 10125 3779 10204 TIME...MOT...LOC 0053Z 275DEG 33KT 3803 10151 HAIL...0.75IN WIND...60MPH $$ UMSCHEID
912
WWUS53 KDDC 250125
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
825 PM CDT SUN JUN 24 2018
KSC075-093-250134-
/O.EXP.KDDC.SV.W.0259.000000T0000Z-180625T0130Z/
Hamilton KS-Kearny KS-
825 PM CDT SUN JUN 24 2018
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL HAMILTON AND KEARNY
COUNTIES WILL EXPIRE AT 830 PM CDT/730 PM MDT/...
A different severe thunderstorm warning remains in effect for Kearny
County until 9 PM CDT.
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with this thunderstorm.
LAT...LON 3824 10167 3826 10122 3774 10125 3779 10204
TIME...MOT...LOC 0124Z 054DEG 45KT 3786 10164
$$
UMSCHEIDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 5:28 PM MDT, 57 minutes earlier.
Area forecast discussion, Jun 24, 5:28 PM MDT, 57 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 628 PM CDT Sun Jun 24 2018 ...Updated Aviation Section... .SHORT TERM...(This evening through Monday) Issued at 222 PM CDT Sun Jun 24 2018 Morning convection has zapped any instability and the atmosphere has been pretty worked over. As a result, the chances of severe weather is much lower. We are still expecting some evening storms, however. This activity could be marginally severe with wind and hail threats along with heavy rainfall. Otherwise, lows tonight will be in the 50s and 60s. .LONG TERM...(Monday night through Sunday) Issued at 222 PM CDT Sun Jun 24 2018 Storm chances will be very low during the extended period. A longwave ridge will build over the Central Plains. Highs next week look to be hot and in the upper 90s to around 100. Mild lows in the 60s and 70s will prevail during this typical Summer pattern. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 625 PM CDT Sun Jun 24 2018 A large thunderstorm complex will affect all terminals through this TAF period. The best time frame for most terminals will be 0230 to 0600 UTC. Very strong winds at or above 45 knot gusts will be likely with these storms. After the storm complex pushes through, there will still be a couple hours of trailing-stratiform region precipitation with infrequent lightning and variable winds. Winds should settle in the 0900-1200 UTC time frame and eventually become westerly. West winds will prevail during the day Monday at 12 to 15 knots. && .PRELIMINARY POINT TEMPS/POPS... DDC 62 87 67 97 / 70 0 0 0 GCK 59 86 65 97 / 60 0 10 0 EHA 57 87 66 99 / 60 0 10 0 LBL 60 89 66 99 / 60 0 10 0 HYS 61 86 66 96 / 70 10 0 10 P28 66 88 68 97 / 70 10 0 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Sugden LONG TERM...Sugden AVIATION...Umscheid
Hazardous weather outlook, Jun 24, 2:00 AM MDT, 16 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 300 AM CDT Sun Jun 24 2018 KSZ030-031-043>046-061>066-074>081-084>090-250800- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 300 AM CDT Sun Jun 24 2018 /200 AM MDT Sun Jun 24 2018/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Numerous severe thunderstorms are expected across western Kansas for Sunday. These storms are capable of producing hail up to the size of baseballs along with damaging wind up to 75 mph. Heavy rainfall is also possible as well with supercell growth resulting in areas of localized flooding. An isolated tornado or two also cannot be ruled out at this time. Day 1 Hazards ------------- * Thunderstorm wind damage: Limited risk * Flooding: Limited risk * Lightning: Significant risk * Excessive heat: Limited risk * Non-thunderstorm wind: Limited risk * Fire weather: Elevated risk .DAYS TWO THROUGH SEVEN...Monday through Saturday. Days 2-7 Discussion ------------------- Upper level ridging over the western high plains and lee side troughing over eastern Colorado will give way to much warmer temperatures nearing 100 degrees and gusty south to southwest winds up to 30-35 mph through the end of the week. Heat index values will be in the 100-105 degree range, especially in the eastern and southeastern counties of the viewing area where relative humidity values will be higher in the 40 percent range. Days 2-7 Hazards ---------------- * Monday No hazards. * Tuesday - Excessive heat: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Wednesday - Excessive heat: Elevated risk - Fire weather: Significant risk * Thursday - Excessive heat: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Significant risk * Friday - Excessive heat: Elevated risk - Non thunderstorm wind: Limited risk - Fire weather: Significant risk * Saturday - Lightning: Limited risk - Excessive heat: Elevated risk - Non thunderstorm wind: Limited risk - Fire weather: Significant risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed for southwestern Kansas after 4PM CDT. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Special weather statement, Jun 24, 5:54 PM MDT, 31 minutes before
Special Weather Statement National Weather Service Dodge City KS 554 PM MDT SUN JUN 24 2018 KSZ061-250100- Hamilton KS- 554 PM MDT SUN JUN 24 2018 ...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON COUNTY UNTIL 700 PM MDT... At 554 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 3 miles southwest of Towner to 12 miles north of Two Buttes Reservoir. Movement was southeast at 30 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with these storms. Locations impacted include... Syracuse and Coolidge. PRECAUTIONARY/PREPAREDNESS ACTIONS... These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3826 10204 3826 10155 3775 10154 3775 10204 TIME...MOT...LOC 2354Z 293DEG 27KT 3842 10212 3782 10254 UMSCHEID
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 6:49 PM MDT | Special Weather Statement | DDC | Ellis, Lane, Ness, Trego | 56 min |
| Jun 24, 6:58 PM MDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Kearny, Lane, Scott | 62 min |
| Jun 24, 7:04 PM MDT | Severe Thunderstorm Warning | DDC | Ellis, Ness, Rush, Trego | 56 min |
| Jun 24, 7:13 PM MDT | Special Weather Statement | DDC | Grant, Stanton, Stevens | 62 min |
| Jun 24, 7:23 PM MDT | Severe Thunderstorm Warning | DDC | Grant, Haskell, Morton, Seward, Stanton, Stevens | 67 min |
| Jun 24, 7:47 PM MDT | Severe Thunderstorm Warning | DDC | Finney, Ford, Gray, Haskell, Hodgeman | 58 min |
| Jun 24, 7:58 PM MDT | Severe Thunderstorm Warning | DDC | Ellis, Rush | 36 min |
| Jun 24, 8:02 PM MDT | Severe Thunderstorm Warning | DDC | Grant, Haskell, Meade, Seward, Stevens | 58 min |
| Jun 24, 8:23 PM MDT | Special Weather Statement | DDC | Morton, Stevens | 67 min |
| Jun 24, 8:37 PM MDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman, Kiowa, Ness, Pawnee and 1 more | 53 min |
| Jun 24, 8:47 PM MDT | Severe Thunderstorm Warning | DDC | Clark, Meade | 58 min |
| Jun 24, 9:24 PM MDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee, Rush, Stafford | 21 min |
| Jun 24, 9:37 PM MDT | Severe Thunderstorm Warning | DDC | Barber, Clark, Comanche, Kiowa, Pratt | 53 min |
| Jun 24, 10:14 PM MDT | High Wind Warning | DDC | Clark, Edwards, Finney, Ford, Grant, Gray and 10 more | 110 min |
| Jun 24, 10:23 PM MDT | Severe Thunderstorm Warning | DDC | Barber, Comanche, Pratt | 52 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.